Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Wilmington, NC

July 4, 2002Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 4, 2002, 1:42 PM EDT for Marlboro County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 1:42 PM EDT (17:42 UTC)
Expired
Jul 4, 2002, 2:15 PM EDT
In force
33 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Marlboro County, SC

The radar

The Wilmington radar (KLTX), 134 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:01 PM EDTHail 1.5Clio, SCSheriff reported walnut size hail. Several old trees were reported down due to thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS52 KILM 041742
SVRILM
SCC069-041815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
142 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 215 PM EDT

* AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM NEAR MCCOLL...OR ABOUT 8 MILES NORTHEAST OF    
  BENNETTSVILLE...MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   TATUM AT 155 PM
   CLIO AT 205 PM
   BENNETTSVILLE AT 215 PM

SPOTTERS HAVE REPORTED MARBLE SIZE HAIL IN MCCOLL...AND THE 
POTENTIAL FOR LARGER HAIL EXISTS WITH THIS STORM. DAMAGING DOWNBURST 
WINDS ARE ALSO A POSSIBILITY. SEEK SHELTER IN A STURDY STRUCTURE 
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

TRA

LAT...LON 3463 7946 3476 7957 3460 7978 3446 7961

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:50 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 9:50 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
950 AM EDT THU JUL 4 2002

SHOWERS AND ISOLATED THUNDERSTORMS JUST NORTH OF THE AREA THIS
MORNING. BOUNDARY ASSOCIATED FROM THIS ACTIVITY SLIPPING SLOWLY SSW.

SOUNDINGS INDICATE SLIGHTLY WARMER AT H5 TODAY (-9) AND WET BULB
ZEROS JUST OVER 11 KFT. SOUNDING FAIRLY DRY TODAY...MOISTENING UP IN
850 TO 800 MB LAYER AND THEN DRYING OUT AGAIN. CAP MUCH WEAKER TODAY.

LITTLE SUPPORT UPSTAIRS AGAIN TODAY. BUT WITH STRONG HEATING...
LAPSE RATES WILL STEEPEN. EXPECT THUNDERSTORM COVERAGE WILL BE
GREATEST ACROSS INLAND AREAS WHERE AN ISOLATED CELL COULD PRODUCE A
DAMAGING DOWNBURST WITH HAIL PROSPECTS LESS TODAY THAN YESTERDAY.

DEWPOINTS IN LOWER 70S AND TEMPS IN THE LOWER AND MID 90S MOST
PLACES WILL YIELD HEAT INDICES AGAIN TODAY AROUND 100 DEG AND WILL
HEADLINE IN MORNING PACKAGE...ESPECIALLY WITH SO MANY PEOPLE BEING
OUTDOORS.

MARINE: LIGHT SW FLOW SHOULD CONTINUE WITH SEAS RUNNING AROUND 3 FT
AS CURRENTLY FORECAST. DIURNAL SHIFT TO CONVECTION OVER LAND WILL
PRECLUDE ANY ACTIVITY OVER THE WATER TODAY. NO CHANGES ANTICIPATED.

FCSTID = 27

KILM  92 72 92 72 /  20 20 20 20
KLBT  94 71 95 71 /  30 20 20 20
KFLO  95 71 96 71 /  30 20 20 20
KMYR  87 73 88 73 /  20 20 20 20

.ILM...
NC...NONE.
SC...NONE.

DIGIORGI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:47 PM EDTSevere Thunderstorm WarningILMDarlington43 min
Jul 4, 5:30 PM EDTSevere Thunderstorm WarningILMWilliamsburg60 min
Jul 4, 5:57 PM EDTSevere Thunderstorm WarningILMGeorgetown63 min
Jul 4, 6:22 PM EDTSevere Thunderstorm WarningILMHorry23 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.